North Carolina, 2004Flash Flooding and Hail in North Carolina, July 11, 2004
July 11, 2004 · NWS MHX · 4 events in 2 counties and zones
2 flash flood, 1 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 11, 8:10 AM EST, 5 hours 10 minutes earlier.
Area forecast discussion, Jul 11, 8:10 AM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
910 AM EDT SUN JUL 11 2004
.SHORT TERM UPDATE...12Z MHX SOUNDING IS VERY MOIST WITH PRECIP
WATER OVER 2 INCHES...WHEN MODIFIED TO HIGHS AROUND 90 GET CAPES
AROUND 4000. CLDS ARE DECREASING A BIT ON SATL SO WITH SOME SUN SHLD
SEE HIGHS REACH UPPER 80S TO LOWER 90S. HAVE SOME ISOLD SHRA/TSRA
OVER CNTRL CST CRNTLY...WITH HEATING DEEP CONVECTION SHLD DVLP MOST
AREAS THIS AFTN...MAY INCRS POPS A BIT FROM CRNT LVLS AS EXPECT
PRETTY GOOD CVRG.
&&
.AVIATION...CRNTLY HAVE SOME AREAS OF IFR/MVFR IN LOW CLDS
FOG...THIS SHLD DISSIPATE NEXT CPL HOURS...THEN EXPECT SCT
CONVECTION TO DVLP THIS AFTN WITH SCT PDS OF IFR/MVFR.
&&
.MARINE...LIGHT VARIABLE WINDS EXPECT TO BECOME A LITTLE MORE S THIS
AFTN...SEAS REMAIN SLIGHT.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.
&&
RF
Hazardous weather outlook, Jul 11, 3:12 AM EST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
412 AM EDT SUN JUL 11 2004
NCZ029-044>047-079>081-090>095-098-103-104-120811-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
412 AM EDT SUN JUL 11 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY
SCATTERED THUNDERSTORMS WILL DEVELOP ONCE AGAIN TODAY AND CONTINUE
INTO THE EVENING. A FEW OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO
BECOME MARGINALLY SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT,
MAINLY OVER THE COASTAL PLAIN. BRIEF VERY HEAVY RAINS ARE ALSO
POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS SHOULD DEVELOP AGAIN MONDAY AND TUESDAY WITH THE
POTENTIAL FOR SOME OF THE STORMS TO REACH MARGINALLY SEVERE LIMITS
BOTH DAYS. HOWEVER, THE POTENTIAL WILL BE BETTER FOR SEVERE WEATHER
TUESDAY. DAMAGING WIND WILL BE THE PRIMARY THREAT MONDAY WITH
DAMAGING WIND AND LARGE HAIL THE PRIMARY THREAT TUESDAY.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE LIMITED POTENTIAL FOR SEVERE. SPOTTER ACTIVATION IS NOT
ANTICIPATED THROUGH TONIGHT.
MLF
Event by event
2 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Craven
- When
- July 11, 1:20 PM EST to 2:20 PM EST
- Where
- Craven County, Havelock
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.117, -77.083 (the zone’s center; the record gives no point)
Public reported one foot of water over intersection of Highway 70 and McCotter Street.
Hail, Onslow
- When
- July 11, 1:45 PM EST
- Where
- Onslow County, Piney Green
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.717, -77.317
Public report of golf ball size hail.
Thunderstorm Wind, Onslow
- When
- July 11, 2:05 PM EST
- Where
- Onslow County, Jacksonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.750, -77.417
Spotter reported trees down near intersection of Highway 24 and Western Boulevard.
Flash Flood, Onslow
- When
- July 11, 2:05 PM EST to 3:05 PM EST
- Where
- Onslow County, Jacksonville
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.763, -77.393 (the zone’s center; the record gives no point)
Spotter reported one foot of water over Country Club Road near Heritage Square.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, July 11, 20041 death · 1 event
- Flash Flooding and Hail in Montana, July 11, 2004$675,000 · 4.25 in hail · 35 events
- Damaging Wind in North Dakota, July 11, 2004$500,000 · 78 kt wind · 1 event
- Damaging Wind in North Dakota, July 11, 2004$500,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, July 11 to 12, 2004$150,000 · 55 kt wind · 7 events
- Lightning Strike in North Carolina, July 11, 2004$200,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 11, 2004$104,000 · 1.75 in hail · 12 events
- Flash Flood and Hail in Iowa, July 11, 2004$102,000 · 1.75 in hail · 12 events
- Wildfire in California, July 11 to 17, 20047 injured · 1 event
- Lightning Strike in Florida, July 11, 2004$130,000 · 1 event
- Damaging Wind in South Carolina, July 11, 2004$110,000 · 60 kt wind · 1 event
- Wildfire in California, July 11 to 13, 2004$80,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413210, 5413211, 5413212, 5413213.